Blizzard, Big Stone
- When
- January 21, 7:00 PM CST to January 22, 3:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Strong north winds gusting over 50 mph caused widespread blizzard conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Strong north winds gusting over 50 mph caused widespread blizzard conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 21, 2:45 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 245 PM CST FRI JAN 21 2005 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. COUPLE OF CHALLENGES IN THE NEAR TERM. 1ST IS GETTING HANDLE ON CURRENT SITN...TIMING OF ENDING PCPN AND ONSET OF WINDS. SECOND ISSUE IS TEMPS FOR SUNDAY AND MONDAY AS STRONG WAA PATTERN RETURNS TO CWA. FOR TONIGHT...NEXT 5H WAVE DROPPING SOUTH INTO NRN PLAINS WILL BE SOUTH AND EAST OF CWA BY 12Z SATURDAY. CURRENT PCPN TREND IS DECREASING...WITH ONLY SCATTERED ECHOS NOW SLIDING SE OUT OF NODAK. MAIN AREA OF IMPACT WILL STILL BE I-29 CORRIDOR AREA. CALLS PLACED REPORTED A MIXTURE OF SNOW OR FREEZING RAIN...WITH AN INCH OR LESS OF NEW SNOW ACCUMS. WILL DOWNGRADE WINTER STORM WARNING TO WINTER WX ADVRY THRU 06Z. FOR REMAINDER OF CWA...WINDS BECOME AN ISSUE. CURRENTLY MSAS SHOWING 8MB/3HR PRES RISE IN WRN NODAK...AND EXPECT THIS TO PUSH INTO CWA THIS EVENING. WITH GOOD LINKAGE ALOFT...EXPECT MO RIVER COUNTIES TO REACH HI WIND WARN CRITERIA THIS EVENING...WITH REST OF CWA EASILY INTO WND ADVRY RANGE. THOUGHTS TURN TO AREAS OF BLSN...BUT ANY SNOWCOVER SHOULD BE CRUSTED OVER DUE TO ALL THE FZRA RECEIVED. SATURDAY LOOKS TO BE DRY AND COLD WITH ARCTIC HIGH DROPPING IN. GFS A BIT COLDER WITH 85H TEMPS THAN ETA...BUT ETA SEEMED TO INITIALIZE 85H TEMPS BETTER AT 12Z THIS MORNING. WITH STRONG SUBSIDENCE...WENT SUNNY/MOSUNNY SKIES FOR SATURDAY. STRONG WAA PATTERN RETURNS BY 00Z SUNDAY. AT 18Z SATURDAY KABR HAS A TEMP AROUND -14 C...THEN WARMS TO +9 C BY 18Z SUNDAY. WITH DRY ATMOS...SHOULD ONLY BE SOME MID CLOUD ASSOCIATED WITH WARM FROPA SATURDAY NIGHT/SUNDAY MORNING. A MINOR TROF PASSES NORTH OF CWA...WITH TAIL JUST CLIPPING NERN CWA BY 00Z MONDAY. THIS IS ENOUGH TO BRING NEUTRAL/CAA BACK TO NERN CWA. AGAIN...ONLY A FEW MID CLOUD EXPECTED WITH TROF PASSAGE. TEMPS MONDAY STILL APPEAR TO BE PLEASANT AND ABOVE NORMAL FOR MID JANUARY IN SODAK. .LONG TERM...TUESDAY THROUGH FRIDAY NOT MANY MODIFICATIONS MADE TO THE EXTENDED FORECAST AS MODELS CONTINUE WITH DRY AND WARM PATTERN. UPPER WAVE/SURFACE LOW ON TUESDAY WILL TRAVERSE THE SOUTHERN PRAIRIE PROVINCES WITH WARM AIR IN PLACE OVER THE NORTHERN PLAINS. HIGHS ON ON TUESDAY WILL BE MOSTLY IN THE 40S...BUT MAY NEED TO BE BUMPED UP A TAD AS TUESDAY APPROACHES AND MORE CERTAINTY EXISTS. SLIGHTLY COOLER AIR WILL MOVE IN BEHIND DEPARTING LOW FOR WEDNESDAY...BUT TEMPS WILL REMAIN ABOVE AVERAGE NONETHELESS. SURFACE HIGH SHIFTS EAST FOR THURSDAY WITH SOUTHERLY WINDS RETURNING TO THE REGION. THE NEXT SYSTEM ON THE HORIZON IS SET FOR THURSDAY NIGHT AND FRIDAY. A COLD FRONT PUSHES THROUGH THE FORECAST AREA THURSDAY NIGHT WITH UPPER TROUGH PUSHING SOUTHEAST ACROSS THE AREA LATE THURSDAY NIGHT/EARLY FRIDAY MORNING. DID NOT INTRODUCE POPS/WEATHER WITH THIS SYSTEM YET...WILL GIVE MODELS ONE MORE RUN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WINTER WEATHER ADVISORY ROBERTS/GRANT/DEUEL THRU 06Z. ...HIGH WIND WARNING MO RIVER COUNTIES THRU 12Z SATURDAY. ...WIND ADVISORY REMAINDER OF CWA THRU 12Z SATURDAY. MN...WINTER WEATHER ADVRY BIG STONE/TRAVERSE THRU 06Z. ...WIND ADVISORY BIG STONE/TRAVERSE 06Z-12Z SATURDAY. && HINTZ/KNUTSVIG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 527 AM CST FRI JAN 21 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221126- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 527 AM CST FRI JAN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN...ICE PELLETS...SNOW...ALL BROUGHT TO YOU IN PART TODAY AND THIS EVENING BY A LOW PRESSURE SYSTEM MOVING ACROSS THE NORTHERN TIER STATESS. THEN THIS SAME SYSTEM WILL TURN THINGS AROUND AND INTRODUCE A BLAST OF COLD ARCTIC AIR TONIGHT WHICH WILL CAUSE WIND ADVISORY CRITERIA TO BE MET...25 TO 35 MPH SUSTAINED OR INSTANTANEOUS GUSTS TO 45 MPH OR HIGHER. WIND CHILLS WILL LIKELY FLIRT WITH ADVISORY CRITERIA AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438924, 5438925.